Alendronic Acid

Forgot to mention that my doctor had prescribed Alondronic Acid tablets to be taken once a week. Reading the enclosed leaflet about side effects was very worried about taking it as have reflux problems and indigestion on a regular basis. My stomach has always been my weak point for as long as I can remember, including a suspected duodenal ulcer when I was working in London. I take the calcichew tablets every day. He was very adament that I should take the Alendronic acid as he said that my bone density would be plummeting. I understand his concerns but have not had a Dexa scan so don't even know what my bone density is like. Despite riding horses for years with the inevitable falls, I have never broken any bones, so always assumed that I had very strong bones. I would appreciate your comments when you have time.

12 Replies

  • He's talking rubbish - my bone density hasn't changed an iota despite over 4 years on pred at the last dexascan! It is still fine and no treatment other than calcium/vit D is needed. These doctors who have x-ray eyes amaze me - I can't imagine why all that money has been wasted developing high tech imaging...

    What is more concerning than that bit of rubbish is his insistence you need to take AA with a known history of reflux and gastric problems. That is a direct contraindication. You can get dexascans done privately in various centres in the UK for about £55 - I'd push for an NHS one but fall back onto that if the GP remains obstinate. I have no objection to taking something I need, but when it is "just in case" - no way without some real justification.

  • Thank you for that - he made me feel as though I had no intelligence at all. I have only been on preds for 6 weeks and feel it is too soon to be taking something that could very well damage me internally. I will look into a private scan if when my rheumy appointment comes through he/she doesn't

    send me for one.

  • DL, I took the private route for a DEXA scan to get a baseline reading at the start of steroids when both my rheumy and GP refused one on the NHS, saying there was a 12-month wait anyway!

    Result was normal, and two years down the line a repeat scan was agreed on the NHS (apparently they'd sorted themselves out!!) and just a tiny amount of bone thinning was showing in the spine only, slightly into the osteopenia range, but not needing treatment. And this was after taking steroids for two years at a starting dose of 40mg. I wasn't even prescribed the usual calcium + Vit D pills due to a misunderstanding between my rheumy and GP.

    Repeat scans during treatment showed similar readings, and a scan two years after coming off steroids actually showed improved density.

    I did, however, ensure I had plenty of calcium in my diet, including yoghurt, milk, cheese and oily fish. Taking a yoghurt daily with your breakfast before taking the Pred will help to line your "weak" stomach. Plus I walked daily for the recommended weight-bearing exercise for our bones, gradually increasing the distance as I felt more comfortable. I also took up Tai Chi/Qi Gong and Nordic walking.

    So do stand your ground - it isn't a given that because you're on steroids you will have thinning bones if you don't take AA, as I and others have proved. Quite enough to have to take steroids without adding another drug with its potential side effects and no benefits.

  • My GP organised my Dexascan so you could ask them for one.

  • Thank you everyone who has replied to this question. As soon as I started taking steroids I began having Greek yoghurt for breakfast (with a little honey!) also for my dessert instead of other things. I also have cheese and oily fish. With these foods and the calcium/vit D tablets felt I was being sensible.

    I walk my dog daily, an hour in the morning and 3 other walks a day, probably adding up to at least 2 hours in total, even when it's a bit uncomfortable. I am sure it is why the arthritis in my knees has not got worse since diagnosis of that, as feel that keeping moving is so important. So I should have that area covered as well.

    Thank you for helping me to stick to my instincts, I must admit that I very nearly gave in!

  • Hello Dobermanlover. I have been on prednisolone for nearly 4 yrs & was on AA for 3yr. After 3yrs I had a Dexa scan & result was an improvement on the one 8 yrs previously ( after I broke shoulder in a fall!) & that one was OK anyway. Apparently AA is prescribed for between 3 & 4 yrs then stopped. I had no ill effects but I do take Omaprazole to protect stomach against preds. I do have a history of duodenal ulcers, but so far so good! Hope this helps.

  • Omeprazole can cause muscle aches or cramps - check the side effects.

    Zantac (Ranitidine) is a much better bet, particularly with a history of duodenal ulcers.

  • Yes, Alendronic Acid is a two edged sword. I had a tooth extraction recently. The dentist was very concerned that I was taking Alendronic Acid and took every precaution when extracting the tooth. I asked to see the tooth after extraction. We found that the tooth root has just gone floppy. No sign of the 'V' shaped root at all - just a sort of solid jelly-like substance. I don't know if all my teeth will eventually drop out!! Take care.


  • I have been on Alendronic Acid for about 9 months without any problems although it is a bore to take. Despite, like you having never broken any bones and having sturdy ones, my recent DEXA scan showed there was thinning. The rheumy stressed the importance of continuing with AA but she also said I could have an injection which would last a year. This might be the answer for you with your history of stomach problems?

    Good luck.

  • I have reflux due to a hiatus hernia and found that Alendronic acid totally disagreed with me, causing severe stomach cramps the whole day that I took them on. I went back to the doctor and was put on Risedronate (I think that is how it is spelled). I have had no side effects whatsoever since changing over. I much prefer to take this once weekly and prevent the possible thinning of the bones, rather than wait and have to deal with it after it has happened. Once thinned the damage is done and is usually irreversible.

  • I saw a locum in April who panicked because I'd been on pred for a year, so he prescribed Alendronic Acid. Like you, I read the side affects and thought, hmmm, not very good. Fortunately I was scheduled to see my rheumy three weeks later. She wasn't impressed, saying that it should only be prescribed after a Dexa scan showed it was necessary. I'm now on the waiting list for one sometime in the next 6 months!

    All the best to you xx

  • I suffered a severe oesophageal reaction to alendronic acid after taking only three weekly doses of Fosamax and refused to take any more. A recent dexascan showed my level of bone deterioration to be at the moderate osteopenia level after 15 years on steroids. I have been offered 6 monthly injections of Denosumab but am inclined to refuse these as the idea of having any possible reactions for six months is rather unnerving.

    I've also recently been told by a retired GP that most of the bone deterioration comes in the early stages of steroid treatment and as I've been taking pred for 15 years the worst of the damage has perhaps been done.

    Like you, I place much faith in a good diet and regular exercise - usually walking. I think we have to get as much information as we can about what medication we're being given and show our physicians that we're capable of weighing up the pros and cons of what is being recommended and remember we have the right to refuse.

    Good luck!

You may also like...